New Mexico, 2014

High Wind in New Mexico, January 12, 2014

January 12, 2014 · NWS ABQ · 2 events in 2 counties and zones

A strong upper level trough dove southeastward through northeast New Mexico throughout the day. Continued tight surface pressure gradient between high pressure over southwest Colorado and low pressure trough to the east resulted in strong winds across central and eastern New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong upper level trough dove southeastward through northeast New Mexico throughout the day. Continued tight surface pressure gradient between high pressure over southwest Colorado and low pressure trough to the east resulted in strong winds across central and eastern New Mexico. Winds aloft steadily strengthened throughout the morning into the early afternoon gradually mixing down to the surface. Wind speeds peaked during the late afternoon hours before decreasing into the late evening hours. Along with significant sustained wind speeds and wind gusts, blowing dust occurred at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 12, 10:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 12, 10:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1041 AM MST SUN JAN 12 2014

.AVIATION...
18Z TAF CYCLE
MAIN IMPACTS TO AVIATION TODAY WILL BE STRONG WINDS AND AREAS OF
BLOWING DUST. WESTERLY WINDS ARE INCREASING OVER THE REGION AND
WILL PEAK BTWN 21Z AND 23Z BEFORE TAPERING OFF GRADUALLY AFTER
SUNSET. THE CORE OF STRONGEST WINDS WILL FOCUS ALONG THE I-40
CORRIDOR FROM NEAR EDGEWOOD EAST TO CLINES CORNERS...TUCUMCARI
SOUTH TO CLOVIS. THIS IS THE AREA WHERE THE STRONGEST INSTABILITY
SHOULD LOFT BLOWING DUST THRU THE BOUNDARY LAYER UNTIL AS LATE AS
04Z. PLACED AN IFR TEMPO FOR KTCC WHERE GREATEST CONFIDENCE EXISTS
ON BLDU. WILL HOWEVER ADJUST FOCUS AREAS ACCORDINGLY ONCE SOURCE
REGIONS ARE IDENTIFIED ON SPECIAL NASA SPORT DUST RGB IMAGERY.
ELSEWHERE...A BAND OF -SN WILL SHIFT EAST ACROSS THE NORTHERN HIGH
TERRAIN WITH MT OBSCURATIONS AND BRIEF EXCURSIONS TO MVFR. SKIES
WILL CLEAR TONIGHT ALL AREAS.

GUYER

&&

.PREV DISCUSSION...900 AM MST SUN JAN 12 2014...
INCREASED WINDS A BIT E OF ABQ ALONG THE I 40 CORRIDOR AND POINTS
SOUTH. STILL WITHIN WIND ADVISORY CRITERIA. 40

.PREV DISCUSSION...252 AM MST SUN JAN 12 2014...
CURRENTLY...TURBULENT ZONAL FLOW ACROSS NEW MEXICO...AS UPSTREAM
TROUGH ROARS TOWARD THE FOUR CORNERS REGION. SURFACE HIGH SITS
OVER SOUTHWEST COLORADO...AS DEEPENING TROUGH LIES FROM WESTERN
NEBRASKA SOUTHWARD ALONG THE EASTERN BORDER OF NEW MEXICO.

MODELS...IN REASONABLE AGREEMENT THROUGH THE UPCOMING WORK WEEK
AND FOLLOWING WEEKEND...WITH NAGGING PATTERN EVOLUTION AND FEATURE
PLACEMENT PROBLEMS SHOWING UP AS THE FOLLOWING WORK WEEK GETS
UNDERWAY. ACCEPTED CONSENSUS KICKS OFF BY DIGGING TROUGH FROM THE
FOUR CORNERS ACROSS NEW MEXICO TO SOUTH TEXAS THROUGH THE DAY
TODAY...AS UPSTREAM RIDGE BUILDS OVER THE TROPICAL EAST PACIFIC.
BLUSTERY NORTHWEST FLOW WILL REDEVELOP OVER THE STATE ON MONDAY IN
THE WAKE OF THE PASSING TROUGH...AND THIS WILL DECREASE STEADILY
THROUGH MIDWEEK AS THE UPSTREAM RIDGE BUILDS OVER THE CALIFORNIA
COAST...AND THE AXIS OF THE DOWNSTREAM TROUGH SETS UP FROM HUDSONS
BAY ACROSS THE GREAT LAKES TO THE MOUTH OF THE MISSISSIPPI RIVER
AND GULF COAST. RIDGE WILL HAVE TROUBLE MAKING TOO MUCH EASTWARD
PROGRESS...AND A QUICK SHORTWAVE ORIGINATING FROM THE BITTEROOT
RANGE OF WESTERN MONTANA WILL DIVE SHARPLY SOUTHEASTWARD TO THE
TEXAS PANHANDLE THROUGH FRIDAY MORNING WITH A POSSIBLE CLIP TO THE
NORTHEAST PLAINS OF NEW MEXICO. UPSTREAM RIDGE WILL BEGIN SLOW
COLLAPSE EASTWARD ACROSS NEW MEXICO THROUGH THE WEEKEND. UPSTREAM
PATTERN DIFFERENCES EMERGING AS THE FOLLOWING WORK WEEK DRAWS
NEAR...WITH EUROPEAN ECMWF SOLUTION STILL PAINTING A TIGHT CLOSED
LOW MOVING ACROSS CENTRAL CALIFORNIA AND TO THE FOUR CORNERS AREA
LATE MONDAY AFTERNOON AND INTO THE TEXAS PANHANDLE MONDAY NIGHT
WITH AN AMPLIFYING TROUGH ACROSS NEW MEXICO. DOMESTIC GFS SOLUTION
WILL HAVE NONE OF THIS...AND INSTEAD KEEPS A BROAD RIDGE OVER NEW
MEXICO THROUGH THE FIRST OF THE WORK WEEK. A TOUGH GAP TO
CLOSE...AND WILL KEEP FORECAST THINKING ON CURRENT TRACK PENDING A
TILT TO A MORE HARMONIOUS START TO THE WORK WEEK.

FOR TODAY...TROUGH DIGGING OUT OF THE FOUR CORNERS WILL THRUST
INTO NORTH CENTRAL TEXAS BY THIS EVENING...AS SURFACE PRESSURE
GRADIENT REMAINS TIGHT BETWEEN DOME OF HIGH PRESSURE OVER
SOUTHWEST COLORADO...AND EASTWARD TRANSLATING TROUGH SHIFTING FROM
WEST TO EAST ACROSS THE LONE STAR STATE. WAD OF HIGH CLOUDINESS
ARRIVING WITH INCOMING TROUGH SUPPORTING GUIDANCE TRENDS TOWARD
LOWER WIND SPEEDS THIS AFTERNOON AS MIXING HEIGHTS DO NOT REACH
THEIR CLEAR SKY VERTICAL LIMITS. HAVE GONE WITH BROAD WIND
ADVISORY COVERAGE IN THE EAST...WITH EMPHASIS ON SUMMITS AND
EASTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND CENTRAL
MOUNTAIN CHAIN...AND EASTWARD OUT OVER THE PLAINS TO THE TEXAS
BORDER. HAVE PAINTED BROAD AREA OF BLOWING DUST THROUGH THE DAY
TODAY INTO THIS EVENING...WITH IMPROVING CONDITIONS BY MIDNIGHT
TONIGHT AS WIND SPEEDS DROP OFF. WITH WIND AND LOW HUMIDITIES OVER
THE EAST...WILL CONTINUE WITH RED FLAG WARNINGS AS WRITTEN. COLD
FRONT BARRELING INTO THE STATE WILL ALSO TAKE THE EDGE OFF RUN OF
ABOVE NORMAL TEMPERATURES IN THE NORTH AND WEST...AS THE EAST
WARMS TO 10 TO 20 DEGREES ABOVE MID JANUARY NORMALS. DAYTIME
MAXIMUM TEMPERATURES WILL RUN INTO THE 70S OVER CHAVES
COUNTY...AND UPPER 60S NEAR PORTALES AND CLOVIS...PUTTING THE
MAXIMUM TEMPERATURE RECORD FOR THE DAY IN SOME JEOPARDY THIS
AFTERNOON. NOT TO FORGET SNOW...AND SOME SPOTTY SNOW SHOWERS OVER
THE NORTHERN MOUNTAINS NEAR THE COLORADO BORDER ARE POSSIBLE
THROUGH DAYBREAK MONDAY MORNING WITH MODEST ACCUMULATIONS.

FOR MONDAY...TURBULENT NORTHWEST FLOW REMAINS OVERHEAD...AS DOME OF
HIGH PRESSURE REMAINS OVER WESTERN COLORADO...AND TIGHTER SURFACE
PRESSURE GRADIENT SETS UP OVER THE CENTRAL PLAINS STATES AND OUT
OF NEW MEXICO. WHAT REMAINS WILL CONTINUE SUPPORT FOR GUSTY
AFTERNOON NORTHWEST BREEZES OVER THE EASTERN SLOPES AND ADJACENT
PLAINS OF THE CENTRAL MOUNTAIN CHAIN...AND LOCALLY OVER THE
CONTINENTAL DIVIDE AND SANGRE DE CRISTO SUMMITS. COOLER AIR
OVERSPREADING THE STATE WILL EASE DAYTIME TEMPERATURES OUT OF
RECORD TERRITORY IN THE EAST AND TOWARD NORMAL OR A FEW DEGREES
WARMER...AND LEAVE THE WEST PRETTY MUCH NEAR NORMAL FOR MID JANUARY.

FOR TUESDAY...FLOW ALOFT REMAINING NORTHWEST BUT SLACKENING
CONSIDERABLY AS TROUGH AXIS MOVES EASTWARD...AND RIDGE REMAINS OFF
TO THE WEST OVER THE CALIFORNIA COAST. TEMPERATURES WILL WARM A
FEW DEGREES...BUT COOL ADVECTION IN BROAD NORTH TO NORTHEAST
SURFACE FLOW ON EASTERN MARGINS OF WESTERN COLORADO DOME OF HIGH
PRESSURE WILL KEEP ANY WARMING MODEST ON AN OTHERWISE SUNNY AND
DRY DAY. TEMPERATURES WILL RUN A HANDFUL OF DEGREES ABOVE NORMAL
FOR THE DAY.

FOR WEDNESDAY...FLOW ALOFT WEAKENS FURTHER...AS SURFACE DOME OF
HIGH PRESSURE SHIFTS TO THE INTERMOUNTAIN REGION...AND WEAK TROUGH
DEEPENS DIAGONALLY ACROSS NEW MEXICO FROM THE BOOT HEEL TO EASTERN
COLORADO. TEMPERATURES RATCHET UP A FEW MORE DEGREES TO RETURN
SPOTS IN THE EASTERN PLAINS TO NEARLY 10 DEGREES ABOVE MID JANUARY
NORMALS...WITH 3 TO 8 DEGREE ABOVE NORMAL TEMPERATURES IN THE
WEST. CONTINUED AFTERNOON WESTERLY BREEZINESS OVER THE EASTERN
SLOPES AND ADJACENT EASTERN PLAINS OF THE CENTRAL MOUNTAIN CHAIN

OUTLOOK...THURSDAY THROUGH SATURDAY...WEAK COLD FRONT OUT OF THE
CENTRAL PLAINS WILL PENETRATE NORTHEAST NEW MEXICO ON THURSDAY AND
OVERSPREAD THE STATE ON FRIDAY...RETURNING WARM SPELL BACK TO
WITHIN A FEW DEGREES OF NORMAL BY FRIDAY. RIDGE COLLAPSING
EASTWARD ACROSS NEW MEXICO WILL RETURN THE WARMING TREND...WITH
SATURDAY DAYTIME TEMPERATURES BROADLY 3 TO 8 DEGREES ABOVE NORMAL
FOR THE DAY. DRY THROUGH THE PERIOD WITH LOCAL AFTERNOON BREEZES.

SHY

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS ON TAP FOR MOST OF EASTERN NEW
MEXICO THIS AFTERNOON...

A MOSTLY DRY UPPER LEVEL TROUGH IS CURRENTLY APPROACHING NEW MEXICO
FROM THE NORTHWEST. WINDS ASSOCIATED WITH THIS SYSTEM ALREADY
STARTING TO INCREASE OVER THE NORTHEASTERN AND CENTRAL HIGHLANDS
EARLY THIS MORNING. SOUTHWEST TO WEST WINDS WILL CONTINUE TO
INCREASE THROUGH THE MORNING AND EARLY AFTERNOON. THE STRONG WEST TO
SOUTHWEST WINDS AND DOWN SLOPING EFFECTS/DRYING WILL COMBINE TO
CREATE CRITICAL FIRE WEATHER CONDITIONS FOR SEVERAL HOURS OVER MUCH
OF EASTERN NEW MEXICO THIS AFTERNOON. AS TEMPERATURES COOL SLIGHTLY
DURING THE EARLY EVENING...BEHIND A DRY COLD FRONT PUSHING FROM WEST
TO EAST THROUGH THE REGION...RELATIVE HUMIDITY LEVELS WILL INCREASE
TO ABOVE CRITICAL THRESHOLDS. MODERATE TO STRONG NORTHWEST WINDS
WILL CONTINUE THROUGH THE EVENING HOURS AS SURFACE HIGH PRESSURE
OVER UTAH BUILDS INTO NM. BREEZY TO WINDY AND COOLER CONDITIONS ARE
ON TAP FOR MONDAY WITH LOCALIZED CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE IN/NEAR THE CENTRAL HIGHLANDS EAST OF CLINES CORNERS TO
SANTA ROSA WHERE STRONG WINDS WILL COMBINE WITH SIGNIFICANT
DOWN SLOPING EFFECTS.

WINDS WILL SUBSIDE WEST OF THE CENTRAL MOUNTAINS TUESDAY WITH A DRY
NORTHERLY FLOW ALOFT IN PLACE. A DRY BACKDOOR COLD FRONT IS FORECAST
TO SLIDE SOUTHWARD THROUGH THE EASTERN PLAINS TUESDAY
MORNING....COOLING TEMPERATURES THERE SLIGHTLY AND KEEPING BRISK
NORTHEAST WINDS GOING THROUGH THE DAY. THE DRY NORTHERLY FLOW ALOFT
CONTINUES INTO WEDNESDAY...GRADUALLY TRANSITIONING TO LIGHT
WEST-NORTHWESTERLY BY THURSDAY. A WEAK BACKDOOR COLD FRONT IS THEN
FORECAST TO DROP INTO THE NORTHEAST AND EAST CENTRAL PLAINS
WEDNESDAY NIGHT WITH A STRONGER NELY PUSH THURSDAY NIGHT.

FAIR TO GOOD VENTILATION RATES ON MONDAY WILL TREND DOWNWARD INTO
THE POOR TO FAIR RANGE FOR TUESDAY THROUGH THURSDAY WITH SOME
IMPROVEMENT EXPECTED FOR THE EASTERN PLAINS FRIDAY. POOR VENT RATES
ARE ANTICIPATED DURING THE WEEKEND AS THE CENTER OF AN UPPER LEVEL
RIDGE GRADUALLY TRANSLATES EAST TOWARDS NM AND TEMPERATURES AT/NEAR
MOUNTAIN TOP LEVEL WARM.

ECMWF HINTING THAT A CLOSED UPPER LOW MAY DROP SOUTHEASTWARD INTO
THE SOUTHERN GREAT BASIN LATE NEXT WEEKEND BUT GFS IS MUCH FARTHER
NORTH. AT ANY RATE...IT DOES NOT APPEAR THAT ANY PRECIPITATION IS IN
SITE THROUGH AT LEAST DAY 7 AND LIKELY BEYOND.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ104-108.

WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ512-514-515-521>526-528-529-531>540.

&&
Hazardous weather outlook, Jan 12, 5:21 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 AM MST SUN JAN 12 2014

NMZ501>540-131300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
521 AM MST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH
THIS AFTERNOON FOR THE EAST CENTRAL AND NORTHEAST PLAINS...WHERE
LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. WEST WINDS WILL INCREASE SPEEDS TO
HAZARDOUS LEVELS BY LATE MORNING ACROSS THE CENTRAL MOUNTAIN CHAIN
AND EASTERN NEW MEXICO...WITH STRONGEST WINDS BY MID AFTERNOON.
WIND SPEEDS WILL TAPER OFF BY LATE EVENING. EASTERN NEW MEXICO
VISIBILITIES WILL BE LOCALLY POOR IN BLOWING DUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS AND
OBSERVED WIND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

SHY

Event by event

2 high wind. Local standard time, as filed.

High Wind, Quay County

When
January 12, 12:00 PM MST to 6:00 PM MST
Where
Quay County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Tucumcari ASOS recorded a wind gust to 58mph during the early afternoon hours of January 12, 2014.

High Wind, Central Highlands

When
January 12, 12:00 PM MST to 7:00 PM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Clines Corners ASOS recorded a sustained wind speed over 40mph and a wind gust to 58mph during the early evening hours of January 12, 2014.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483643, 483644.